Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

Shadow131

Painful Injections

Recommended Posts

Shadow131

Hey, everyone!

 

I'd like to open by saying that I apologize if this is the incorrect section for a thread of this nature, but, I didn't see anywhere else that felt relevant...

 

Anyways. As the title says, I'd like to talk about a problem that I've been experiencing as of late; a problem that I, for the life of me, cannot seem to escape. Painful injections... I don't use a pump; I never took an interest in one while I had health insurance, and now that I no longer have it, I definitely cannot afford to have a pump, so, I use pens. However, I've been finding it increasingly hard to take a dose of my insulin, whether it be Lantus or Humalog, without experiencing the worst burning, stinging sensation of my life!

 

It seems like every single time that I inject, that I'm experiencing this pain! I've tried injecting on my sides, in fattier areas of my stomach (which I don't have, seeing as I'm super skinny), in areas of more muscle... Nothing seems to allow me to escape this sensation! It's gotten to the point where as soon as I start injecting, I feel the pain, and it's so intense that I immediately pull the needle out and start to instinctively rub the area with my fingertips so that the pain goes away. Also, I've noticed that afterwards, there is a small bump, almost like that of a bug bite or a sting in the place where I injected the insulin.

 

Does this happen to anyone else? What could be the cause? How can I attempt to remedy this problem, or at the very least, treat it to lessen the pain?

 

Thank you in advance for any help! :)

Share this post


Link to post
Share on other sites
Cormac_Doyle

When I was using MDI, I would get that sort of pain at times. Most commonly, if I took the insulin straight out of the fridge and injected it. Also, the Lantus and Levemir have acids to alter their pH ... this means that they do sting a bit when injected (and some people may be allergic to the additives, stabilizers, pH buffers and/or preservatives in the injection).

 

So - first thing to try is to allow your insulin to warm up before injecting it. If you use "pens", the "active" pens could be kept out of the fridge in the medecine cabinet.

 

Second - sometimes the AMOUNT of insulin can contribute to pain and discomfort. If you have to inject more than about 50 units in the one injection, you should split it and inject into separate locations. (this would also explain the "bump" under the injection site - it is the reservoir of pool insulin you just injected). Note that this also helps with absorption - if all the insulin is injected in the same place, its like waiting for a single large ice cube to melt ... it takes a while. If you split the dose among multiple spots, its like waiting for the same weight of shaved ice to melt when put in a galss of water ... happens much faster!

 

Thirdly - if you inject in the same areas each time, you can end up with scarring under the skin; this scarring can* make it painful to inject

(* It can also make it completely painless to contin ue injecting in the same location ... which is part of the reason why some people deliberately continue to inject in those "favourite" locations)

 

Finally - While I was on MDI, I did find that injections would, pehaps 20% of the time, hit a very painful spot and I simply would not be able to push in the needle. If I did push it in at those spots, I would bleed like a stuck pig!!! Your skin has a huge number of pain receptors and other nerves. You may simply have encountered the exact spot on your skin where a bunch of receptors were located ... don't be worried about moving the needle a fraction of an inch over to the side if that avoids the pain!

Share this post


Link to post
Share on other sites
GrammaBear

Another tip that I used when on MDI (multiple daily injections) was to put a small ice pack on the area for a few minutes before my injection. It seemed to make the area less sensitive to the injection. If you place the tip of the pen needle on your skin and instantly feel like "Oh my, this hurts", move the tip over just a bit. Sometimes I think it is our skin's way of saying "Not here please" :)

Share this post


Link to post
Share on other sites
StringCheese

Yeah this happens to me sometimes too. It didn't used to happen but with this newest batch of lantus its been stinging way too much, its not cold or anything but it stings as much as if it were. I found dividing up the 34 units into 2 doses helped. I'll try the ice pack idea thanks.

Share this post


Link to post
Share on other sites
Shadow131
When I was using MDI, I would get that sort of pain at times. Most commonly, if I took the insulin straight out of the fridge and injected it. Also, the Lantus and Levemir have acids to alter their pH ... this means that they do sting a bit when injected (and some people may be allergic to the additives, stabilizers, pH buffers and/or preservatives in the injection).

 

So - first thing to try is to allow your insulin to warm up before injecting it. If you use "pens", the "active" pens could be kept out of the fridge in the medecine cabinet.

 

Second - sometimes the AMOUNT of insulin can contribute to pain and discomfort. If you have to inject more than about 50 units in the one injection, you should split it and inject into separate locations. (this would also explain the "bump" under the injection site - it is the reservoir of pool insulin you just injected). Note that this also helps with absorption - if all the insulin is injected in the same place, its like waiting for a single large ice cube to melt ... it takes a while. If you split the dose among multiple spots, its like waiting for the same weight of shaved ice to melt when put in a galss of water ... happens much faster!

 

Thirdly - if you inject in the same areas each time, you can end up with scarring under the skin; this scarring can* make it painful to inject

(* It can also make it completely painless to contin ue injecting in the same location ... which is part of the reason why some people deliberately continue to inject in those "favourite" locations)

 

Finally - While I was on MDI, I did find that injections would, pehaps 20% of the time, hit a very painful spot and I simply would not be able to push in the needle. If I did push it in at those spots, I would bleed like a stuck pig!!! Your skin has a huge number of pain receptors and other nerves. You may simply have encountered the exact spot on your skin where a bunch of receptors were located ... don't be worried about moving the needle a fraction of an inch over to the side if that avoids the pain!

 

Thanks for the reply!

 

I always allow my pens to warm up before starting to use them, and once I've opened one, I don't keep it refrigerated anymore, so it's not the temperature of the insulin that's causing the pain. Perhaps it could be the location of the injection though, as often times, I do end up going to a "usual" spot, as it's easy to reach and push the plunger down. When I took my Lantus this morning, I injected my lower abdomen, right above my waistline, and it was painless, so maybe I need to start moving down to that region for a while, as I normally inject right around the middle and side of my stomach area, and perhaps there is scar tissue underneath like you suggested could happen.

 

Another tip that I used when on MDI (multiple daily injections) was to put a small ice pack on the area for a few minutes before my injection. It seemed to make the area less sensitive to the injection. If you place the tip of the pen needle on your skin and instantly feel like "Oh my, this hurts", move the tip over just a bit. Sometimes I think it is our skin's way of saying "Not here please" :)

 

The problem with that is that I'm not always at home; I have a job, I go places, etc. When I need to inject while I'm not at home, it's not likely that I'll have access to an ice pack or an ice cube... Although, seeing as I work at a 7-Eleven, we get free access to the fountain drink machine while we're on the clock, so I suppose I could always grab an ice cube and numb the area before injection. Maybe I'll give that a try! Thanks for the advice! :)

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.